I have taken 150mg of prednisone for a medical procedure I had done this morning. My bg has been going up to close to 300. To get my bg to come down I increased my basal rate to 200% and keep doing corrections. The real question I have is it safe to sleep with my basal rate this high?
Yes – it’s safe. Drink a lot of water too. It will help bring you BG down some. Steroids do crazy things to your BG. You are right to adjust your basal. It will ultimate level out. Certainly you don’t run at 300 for days on end. But the blip up due to the steroid is to be expected.
I suggest you be careful with doing both corrections and increased basals.
I have been getting steroids, and range 200-300% more insulin, but it is always hard to predict when the effect will wear off, and BGs plummet.
For nighttime, I try to use just increased basal, no bolus/correction, and I set my CGMS low alert at 100. That way if the prednisone wears off, you have time to be alerted and cancel the temp basal, without having a ton of IOB. Be sure to have glucose tabs close by.
I just checked bg 357. This is gonna be a long night. Thanks for your replies.
When I was given a steroid for an allergic reaction, the high blood sugars lasted 10 days. You might want to prepare for more than a "long night".
No CGM have alarm set for 3am. I am now in the low 200’s.
I think your right. Did it wear off gradual or all of a sudden?
Can you contact your doctor or pharmacist and ask based on the dosage and type of prednisone, how long they expect it to last in your system ?
Also consider restricting carbs, especially fast 'white' carbs if you can, and use about 1.5 to 2x for your bolus amounts. Eat more fats and proteins - cottage cheese, yogurt, nuts, peanut butter, etc.
I get it via IV injection, 1/week, and it wears off in 2-4 days gradually, but maybe 80% gone after day 2.
I think it was somewhat gradual. I posted on here and had lots of people respond with similar experiences so I knew to expect it to last longer than the day or two my doctor mentioned.